Michigan, 2006

Hail and Damaging Wind in Michigan, May 17, 2006

May 17, 2006 · NWS DTX · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 12:56 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 17, 12:56 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
156 PM EDT WED MAY 17 2006

.AVIATION...

REGIONAL RADARS CONTINUE TO SHOW AN AREA OF SHOWERS WORKING INTO
WESTERN LOWER...AHEAD OF THE SHORTWAVE OVER WISCONSIN. MAIN SURFACE
FRONT IS BACK ACROSS WISCONSIN...BUT WITH A TROUGH CONTINUING TO
SHARPEN ACROSS LOWER MICHIGAN. AIRMASS ACROSS LOWER MICHIGAN
CONTINUES TO DESTABILIZE...AS TEMPERATURES CLIMB NEAR 70 WITH
DEWPOINTS IN THE LOW 50S. STRONGER CONVECTION HAS ALREADY BEGUN TO
FIRE ALONG THE SURFACE TROUGH ACROSS NORTHERN LOWER...AND WITH
SIMILAR INSTABILITY ACROSS SOUTHEAST MICHIGAN EXPECT THIS TREND TO
CONTINUE.

SHORTWAVE DIVING THROUGH WISCONSIN WILL FOCUS THE STRONGEST LIFT
SOUTHWEST OF THE CWA...BEFORE WRAPPING THROUGH THE NORTHERN OHIO
VALLEY. GOOD LIFT AT LEAST AT DTW/DET WITH SURFACE WAVE PASSING JUST
SOUTH OF THE STATE. WILL HEAVIER SHOWERS THROUGH THE OVERNIGHT IN
THE SOUTH...WITH SPRINKLES AT FNT AND ACTUALLY WILL LEAVE MBS DRY.
CIGS UPSTREAM ARE VFR AND PRIMARILY DIURNALLY DRIVEN. SHOULD LOWER
TO MVFR OVERNIGHT WITH MORE PRONOUNCED PRECIP...THEN LINGER INTO
THURSDAY.

&&

.UPDATE...1136 AM EDT WED MAY 17 2006

NOT TOO MANY CHANGES TO THE GOING FORECAST. 12Z RUC/NAM CONTINUE THE
TREND OF THE 06Z RUNS IN DROPPING SHORTWAVE ENERGY FROM THE
MINNESOTA BOUNDARY WATERS MORE SOUTH THAN EAST...FOCUSING THE BEST
SYNOPTIC LIFT FROM WISCONSIN DOWN THROUGH ILLINOIS/SOUTHERN LAKE
MICHIGAN THIS AFTERNOON. HOWEVER THERE WILL STILL BE DECENT
INSTABILITY ACROSS SOUTHEAST MICHIGAN GIVEN THE WITH THE MOIST
PROFILE AND MODEST LAPSE RATES. MODIFIED 12Z DTX SOUNDING FOR 71/51
YIELDS CAPES NEAR 1600J/KG...WHICH SHOULD BE REPRESENTATIVE GIVEN
LIMITED THERMAL ADVECTION THROUGH THE DAY WITH THE MID-LEVEL COLD
POOL ASSOCIATED WITH THE DIGGING SHORTWAVE NOT MAKING IT INTO
SOUTHEAST MICHIGAN UNTIL TONIGHT. GIVEN THE AVAILABLE INSTABILITY...
THERE SHOULD BE ENOUGH LOW-LEVEL CONVERGENCE ALONG THE LINGERING
SURFACE TROUGH TO INITIATE CONVECTION THIS AFTERNOON. IN ADDITION...
THE MORNING ACTIVITY ACROSS WISCONSIN DEVELOPING FASTER AND
SPREADING FARTHER EAST THAN INDICATED BY THE EARLIER RUNS. THIS MAY
INDICATE SOME ADDITIONAL UPPER-LEVEL SUPPORT WILL BE PRESENT TO
SUPPORT DEVELOPMENT. WILL THEREFORE STICK WITH LIKELY TSRA AFTER
18Z...A TIMING WHICH IS ALSO SUPPORTED BY A LINEAR EXTRAPOLATION OF
THE UPSTREAM ACTIVITY INTO LOWER MICHIGAN. WILL CONTINUE THE MENTION
OF POSSIBLE SEVERE WEATHER IN THE HWO. IT WILL BE MARGINAL WITH BEST
DYNAMICAL SUPPORT REMAINING TO THE SOUTHWEST OF THE CWA. WHILE WINDS
ARE GENERALLY 20KTS OR LESS BELOW 600MB...THE 12Z DTX SOUNDING DOES
SHOW SOME MID-LEVEL DRY AIR WITH A 500MB DEWPOINT DEPRESSION OF 18C.
WITH THE FREEZING LEVEL/WETBULB ZERO HEIGHTS 7-8KFT AND THE -20C
ISOTHERM WITHIN THE AREA OF MODEST CAPE...AT LEAST SMALL HAIL SEEMS
REASONABLE...WITH POTENTIAL FOR SEVERE LEVELS IF STRONG ENOUGH
UPDRAFTS MANAGE TO DEVELOP.

BUMPED TEMPERATURES UP A BIT ACROSS THE THUMB AND SAGINAW VALLEY
GIVEN AREAS OF BETTER INSOLATION. THICKER MID CLOUDS HAVE PERSISTED
ACROSS THE CENTRAL CWA FOR LONGER...WHICH HAVE KEPT TEMPERATURES ON
THE COOL SIDE THIS MORNING. HOWEVER EXPECT THESE AREAS TO RECEIVE A
PERIOD OF SUN AS WELL. GIVEN THE BROKEN CLOUDS AND EXPECTATION FOR
SOME SUN WILL START WITH PARTLY SUNNY SKIES...BECOMING MOSTLY CLOUDY
AS THE BETTER MOISTURE WORKS IN FROM UPSTREAM AND CONVECTION
DEVELOPS.

&&

.SHORT TERM...TODAY AND TONIGHT

LEFT OVER SHOWERS CONTINUE TO WEAKEN AND MOVE SOUTH THROUGH THE CWA
AS ASSOCIATED VORT LOBE MIGRATES EAST. NOTICE THAT A FEW LIGHT
SHOWERS HAVE DEVELOPED OVER THE NORTHERN PORTION OF THE CWA IN
SECONDARY TROF AXIS THOUGH. AT THIS TIME WILL NOT MENTION IN ZONES
AND WILL CONTINUE WITH DRY FCST THROUGH 18Z...MAY HAVE TO HANDLE
THESE SHOWERS IN A NOWCAST FOR AN HOUR OR TWO THOUGH.

MODELS IN GENERAL AGREEMENT THROUGH 30 HOURS...THEN DIFFER WITH
POSITION OF SURFACE LOW FOR LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING. AT THIS TIME WILL GO WITH MORE OF A GFS SOLUTION AS 00Z UA
PLOT OVER SOUTH CENTRAL CANADA INDICATES NAM RUNNING ABOUT 10 KTS TO
STRONG WITH 300 MB JET. AS A RESULT IT LOOKS LIKE NAM IS A LITTLE
MORE AGGRESSIVE WITH NEGATIVE TILT UPPER TROF BY 36 HOURS...AND
DRIVES SURFACE LOW MORE TO THE NORTHWEST...WHILE THE GFS IS 50 MILES
OR SO FURTHER TO THE EAST.

FIRST CONCERN WILL BE CONVECTIVE POTENTIAL FOR THIS AFTERNOON. IR
LOOP SHOWS PLENTY OF BREAKS IN THE CLOUD COVER...AND MID MAY SUN
SHOULD BE ABLE TO BOOST TEMPS TO AT LEAST THE LOWER 70S. AS A RESULT
SURFACE BASED CAPES ANTICIPATED TO APPROACH 1500+ J/KG THIS
AFTERNOON. SOME WEAK SYNOPTIC LIFT AHEAD OF AGGRESSIVE UPPER WAVE
OVER THE CWA AFTER 18Z...LFQ OF 300 MB JET...GOOD THICKNESS DIFLUENCE
AND IMPRESSIVE INSTABILITY...SO WILL INCREASE POPS INTO THE LIKELY
CATEGORY...ALTHOUGH BEST LIFT WILL HOLD OFF UNTIL AFTER 00Z. CONCERN
WITH CONVECTION WILL BE FOR HAIL POTENTIAL WITH LOW WET BULB
ZERO/FREEZING LEVELS AND CAPE EXTENDING WELL BEYOND THE -20C
ISOTHERM. WIND FIELD IS WEAK THOUGH WITH 0-3KM SHEAR ONLY AROUND
20KT. STORMS SHOULD BE STRAIGHT UP AND DOWN...BUT STRONG ENOUGH
UPDRAFTS TO SUPPORT AT LEAST 1/2 TO 3/4 INCH HAIL. ONLY DRAW BACK IS
THAT UPPER WAVE DIVES A LITTLE TO FAR SOUTHWEST OVER WISCONSIN AND
MORE ORGANIZED CONVECTION COULD OCCUR NEAR SOUTHERN LAKE
MICHIGAN...AND INTERCEPTING SOME OF THE THETA-E ADVECTION AHEAD OF
THE COLD FRONT.

WILL HAVE TO CONTINUE WITH A MENTION OF THUNDER THROUGH THE NIGHT
NOW AS MID LEVEL LAPSES RATES INCREASE WITH COLD POOL WORKING INTO
THE REGION. 500 MB TEMPS DROPPING TO AROUND -26C BY 12Z
THURSDAY...PRODUCING VERTICAL TOTALS IN THE UPPER 20S TO AROUND 30.
IN ADDITION UPPER WAVE DOES NOT PASS EAST OF THE REGION UNTIL AROUND
12Z.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

UPPER LEVEL LOW AND ASSOCIATED -26C COLD POOL AT 500MB WILL MOVE
ACROSS SOUTHERN LOWER MICHIGAN ON THURSDAY. MUCH DRIER MID LEVEL
AIR IS PROGGED TO MOVE INTO THE WESTERN GREAT LAKES BEHIND THE LOW
AS EVIDENCED BY A 27C DEWPOINT DEPRESSION AT 500MB ON THE
CHURCHILL MANITOBA 00Z RAOB. HOWEVER SOME MOISTURE IS EXPECTED TO
WRAP BACK AROUND THIS UPPER LOW WHICH WILL EFFECT PRECIP AND
THUNDERSTORM CHANCES FOR SOUTHEAST MICHIGAN ON THURSDAY. THE GFS
SHOWS A STRONGER LOW LEVEL FRONT WITH 850MB TEMPS DROPPING TO
AROUND -1C...AND HENCE LESS INSTABILITY DESPITE COLD POOL IN THE
VICINITY. THE NAM/ECMWF/NAMX SHOW MORE MODERATION OF THE LOW LEVEL
AIRMASS AS IT IS TRANSPORTED SOUTH FROM NORTHERN CANADA AND
WRAPPED INTO THE BACK OF THIS SYSTEM...YIELDING 850MB TEMPS THAT
ARE 2 TO 3 DEGREES WARMER. PREFER A SOLUTION CLOSER TO THE NAM
WITH GOOD INSTABILITY AND NUMEROUS SHOWERS EXPECTED ACROSS THE
EASTERN CWA ON THURSDAY WITH THE STRONG LOW OVERHEAD. HAVE ALSO
ADDED ISOLATED THUNDERSTORMS TO THE SOUTHERN HALF OF THE AREA
WHERE INSTABILITY WILL BE GREATEST. ANY THUNDERSTORMS THAT DEVELOP
ON THURSDAY WILL AGAIN BE ABLE TO PRODUCE SMALL HAIL. ALTHOUGH
DIFFERING ON THE EXACT LOCATION OF THE SURFACE LOW...BOTH THE GFS
AND NAM ARE IN GOOD AGREEMENT THAT THE SURFACE TROUGH WILL PIVOT
BACK ACROSS LAKE HURON AND THE THUMB THURSDAY NIGHT. HAVE
INCREASED POPS TO LIKELY ACROSS THE THUMB WITH LESS SHOWER
ACTIVITY EXPECTED NEAR THE SOUTHERN MICHIGAN BORDER.

DIFFICULT FORECAST BY THE END OF THE WEEK IN TRYING TO DETERMINE
WHEN THE TROUGH AXIS WILL MOVE EAST TO NEW ENGLAND ALLOWING HIGH
PRESSURE TO BUILD IN AT THE SURFACE. HAVE CONTINUED WITH CHANCE OF
SHOWERS ON FRIDAY BUT DO EXPECT UPPER LOW TO SHIFT TO THE EAST BY
THIS WEEKEND. THIS LOW WILL NOT BE CUT-OFF FROM THE PREVAILING FLOW
AS THE LAST WAS ENABLING IT TO PROGRESS OUT OF THE REGION FASTER.
GFS HAS BEEN ADVERTISING THAT SUBSEQUENT WAVES DROPPING INTO THE
BACK OF THE TROUGH WILL KEEP IT ORIENTED TO THE WEST OVER THE
CENTRAL GREAT LAKES BUT HAS SHOWN POOR CONSISTENCY MAKING THIS
SOLUTION QUESTIONABLE. THE ECMWF AND GEM ALSO SHOW SOME WEAKER WAVES
MOVING THROUGH THE TROUGH BUT KEEP THEM FAR ENOUGH TO THE EAST SO
THAT THE END RESULT WOULD ONLY BE SOME EXTRA CLOUDS AND POSSIBLY
LIGHT SHOWERS OVER LAKE HURON. WILL KEEP AN EYE ON ANY ADDITIONAL
SHORTWAVES THAT MAY WARRANT A NEED FOR SHOWERS IN THE FORECAST...BUT
UNTIL I CAN PLACE MORE CONFIDENCE IN THESE FEATURES WILL JUST KEEP
SOME CLOUDS IN FOR THIS WEEKEND. HAVE KEPT TEMPERATURES COOL INTO
THIS WEEKEND WITH MEX GUIDANCE FIRMLY TRENDING IN THIS DIRECTION.
A GRADUAL WARMING TREND IS EXPECTED FOR NEXT WEEK AS THE UPPER
LEVEL RIDGE BUILDS EAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....BRAVENDER
UPDATE.......BRAVENDER
SHORT TERM...GSS
LONG TERM....KEK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 17, 12:45 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT WED MAY 17 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
145 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 361 IS IN EFFECT FOR ALL OF
SOUTHEAST LOWER MICHIGAN UNTIL 8 PM.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
THE AIRMASS ACROSS THE REGION CONTINUES TO DESTABILIZE. SOME OF THE
STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE HAIL UP TO ONE
INCH IN DIAMETER...WITH WIND GUSTS UP TO 60 MPH ALSO POSSIBLE WITH
THE STRONGEST STORMS. STORM MOTION WILL BE SOUTHEAST AT 25 MPH.

THE CHANCE FOR THUNDERSTORMS WILL ALSO PERSIST OVERNIGHT AS A STRONG
COLD FRONT MOVES THROUGH THE AREA AND HELPS TO FOCUS ADDITIONAL
ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATER THIS AFTERNOON
AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-181100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
145 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 361 IS IN EFFECT FOR SAGINAW BAY
AND ALSO FROM THE ST CLAIR RIVER TO THE DETROIT RIVER UNTIL 8 PM.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
THE AIRMASS ACROSS THE REGION CONTINUES TO DESTABILIZE. SOME OF THE
STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE HAIL UP TO ONE
INCH IN DIAMETER...WITH WIND GUSTS UP TO 50 KNOTS ALSO POSSIBLE WITH
THE STRONGEST STORMS. STORM MOTION WILL BE SOUTHEAST AT 25 MPH.

THE CHANCE FOR THUNDERSTORMS WILL ALSO PERSIST OVERNIGHT AS A STRONG
COLD FRONT MOVES THROUGH THE AREA AND HELPS TO FOCUS ADDITIONAL
ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

BRAVENDER/DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Grand Rapids radar (KGRR), 112 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
May 17, 2:15 PM EST
Where
Midland County, Oil City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.617, -84.583

Thunderstorm Wind, Midland

When
May 17, 2:15 PM EST
Where
Midland County, Oil City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.617, -84.583

Workers at a gas station at M20 and Coleman Rd estimated thunderstorm winds at 60 mph along with penny size hail.

Hail, St. Clair

When
May 17, 2:30 PM EST
Where
St. Clair County, Port Huron
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -82.417

Hail, St. Clair

When
May 17, 4:26 PM EST
Where
St. Clair County, Port Huron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -82.417

Hail, St. Clair

When
May 17, 6:13 PM EST
Where
St. Clair County, Port Huron
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -82.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513508, 5513509, 5513510, 5513511, 5513512.